Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 162, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 24, 2005, 9:01 PM CDT for Sheridan County, Kansas. It was in force for 15 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2005, 9:01 PM CDT (02:01 UTC)
- Expired
- Jun 24, 2005, 9:16 PM CDT
- In force
- 15 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Sheridan County, KS
The radar
The Goodland radar (KGLD), 116 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 9:05 PM CDT | TSTM WND DMG | Tasco, KS | HOG SHED WAS MOVED BY ESTIMATED 80 MPH WINDS. POWER LINES DOWN...NO POWER IN MUCH OF TASCO. 4 TO 5 INCH DIAMETER TREE DOWN. TREE LIMB PIERCED HOUSE. |
| Jun 24, 9:05 PM CDT | HAIL 0.75 | Tasco, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 876 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 2337 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 250200 SVRGLD KSC179-250245- /O.NEW.KGLD.SV.W.0162.050625T0201Z-050625T0245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 901 PM CDT FRI JUN 24 2005 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SHERIDAN COUNTY IN NORTHWEST KANSAS * UNTIL 945 PM CDT * AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR TASCO...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL EASTERN SHERIDAN COUNTY AROUND 920 PM CDT... PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 3914 10048 3913 10017 3955 10017 3956 10045 $$ LOCKHART
1 follow-up statement
000 WWUS53 KGLD 250216 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 817 PM MDT FRI JUN 24 2005 KSC179-250227- /O.CAN.KGLD.SV.W.0162.000000T0000Z-050625T0245Z/ SHERIDAN KS- 917 PM CDT FRI JUN 24 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SHERIDAN COUNTY IS CANCELLED... THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER SEVERE. LAT...LON 3914 10048 3913 10017 3955 10017 3956 10045 $$ LOCKHART
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:56 PM CDT, 6 hours 5 minutes earlier.
Area forecast discussion, Jun 24, 2:56 PM CDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 156 PM MDT FRI JUN 24 2005 .DISCUSSION...FORECAST CONCERNS THIS AFTERNOON INCLUDE PRECIPITATION CHANCES THROUGH SUNDAY AS WELL AS TEMPERATURES THROUGH MONDAY. LATEST SURFACE MAP ANALYSIS SHOWED A WEAK COLD FRONT WHICH HAS MOVED SOUTH OF OUR FORECAST AREA INTO SOUTHWEST KANSAS. A SURFACE HIGH PRESSRUE RIDGE WAS LOCATED OVER MONTANA AND THE DAKOTAS. LATEST IR AND WATER VAPOR SATELLITE IMAGERY INDICATED A CYCLONIC CIRUCATION OF AN UPPER LOW OFF THE CALIFORNIA COAST WITH ANOTHER SIMILAR FEATURE OFF THE WASHINGTON COAST. MODELS INITIALIZED WELL TODAY WITH RESPECT TO SURFACE AND UPPER LEVEL FEATURES AS WELL AS WITH TEMPERATURE AND MOISTURE FIELDS. PREFERRED THE NAM MODEL FOR THE SHORT TERM PERIOD SINCE IT WAS BEST HANDLING TEMPERATURES AS WELL AS SURFACE FEATURES. THE GFS MODEL WAS DOING BETTER THAN THE ECMWF FOR THE EXTENDED FORECAST PERIOD. FOR TONIGHT A MOISTURE PLUME CONTINUES TO MOVE NORTHEAST IN UPPER FLOW AROUND NORTHWEST PERIPHERY OF 500 MB UPPER LEVEL RIDGE. A WEAK VORT MAX APPROACHING THE WESTERN HIGH PLAINS WILL MOVE THROUGH EASTERN COLORADO AND KANSAS OVERNIGHT. CONVECTION ALREADY FORMING EARLIER THIS AFTERNOON OVER OUR HIGHER TERRAIN TO THE WEST WILL SLOWLY ADVANCE EASTWARD THIS EVENING INTO WESTERN KANSAS AND SOUTHWEST NEBRASKA RESULTING IN CHANCES FOR THUNDERSTORMS. ALSO ACCORDING TO THE RUC MODEL BOUNDARY LAYER RH IS HIGH OVERNIGHT ESPECIALLY OVER OUER NORTHERN ZONES. WILL MENTION AREAS OF FOG OVER THE NORTH WITH PATCHY FOG EAST TO WEST ALONG INTERSTATE 70. LOW TEMPERATURES TONIGHT WILL REMAIN MILD IN THE MID TO UPPER 60S. FOR SATURDAY INTO SUNDAY WEAK STATIONARY FRONT SLIDES FURTHER AWAY FROM OUR FORECAST AREA AS ANOTHER WEAK MID LEVEL SHORTWAVE MOVES THROUGH SATURDAY NIGHT INTO SUNDAY MORNING. EXPECT AFTERNOON CONVECTION TO FORM OVER THE HIGHER TERRAIN TO OUR WEST AND MOVE EASTWARD DURING THE LATE AFTERNOON AND EVENING HOURS SATURDAY. WILL KEEP LOW CHANCE POPS FOR SATURDAY NIGHT AND SLIGHT CHANCE POPS FOR EASTERN ZONES SUNDAY MORNING AS A RESULT. TEMPERATURES SATURDAY NIGHT WILL BE MILD AND SIMILAR TO THOSE OF FRIDAY NIGHT IN THE 60S. AS FOR HIGH TEMPERATURES ON SUNDAY WILL SEE LITTLE CHANGE FROM PREVIOUS FORECAST WITH TEMPERATURES IN THE MIDDLE TO UPPER 90S. FOR MONDAY AND MONDAY NIGHT TYPICAL SUMEMRTIME PATTERN PERSISTS. WILL MAINTAIN SLIGHT CHANCE POPS FOR THUNDERSTORMS IN THE AFTERNOON AND EVENING. HAVE MADE NO CHANGES IN TEMPERATURES WITH HIGHS IN THE 90S AND LOWS IN THE 60S. AS FOR THE EXTENDED FORECAST PERIOD TUESDAY THROUGH FRIDAY SAW NO REASON TO MAKE ANY DRASTIC CHANGES. STRONG UPPER LEVEL RIDGE REMAINS ANCHORED ACROSS THE SOUTHERN U.S. FROM THE DESERT SOUTHWEST EASTWARD THROUGH TEXAS TO THE CENTRAL GULF COAST STATES. EXPECT THIS PERIOD TO REMAIN BASICALLY DRY. LATEST RUN OF THE GFS DOES HINT AT A COLD FRONT TO MOVE INTO THE AREA SOMETIME LATE WEDNESDAY INTO THURSDAY. IF THIS FEATURE DOES OCCUR MODELS TRY TO BRING IN COOLER AIR WITH THE SYSTEM. LOOKS LIKE HIGH TEMPERATURES ON THURSDAY AND FRIDAY WILL BE LITTLE CLOSER TO NORMAL IN THE LOWER TO MIDDLE 90S. WILL NEED TO LOOK AT FURTHER MODEL RUNS TO SEE HOW THIS DEVELOPS WITH TIME. WILL STILL KEEP SLIGHT CHANCE POPS FOR THUNDERSTORMS TUESDAY AFTERNOON AND EVENING THEN DRY THROUGH FRIDAY. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .NE...NONE. .CO...NONE. && LAMMERS
Hazardous weather outlook, Jun 24, 11:59 AM CDT, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1059 AM MDT FRI JUN 24 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1059 AM MDT FRI JUN 24 2005 ...CORRECTED TO ADD SPOTTER ACTIVATION STATEMENT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW CLUSTERS OF THUNDERSTORMS ARE EXPECTED ON THE FRINGES OF THE TRI STATE REGION THIS AFTERNOON...WITH A BETTER CHANCE FOR THUNDERSTORMS MOVING IN BY MID TO LATE EVENING. A FEW SEVERE STORMS ARE POSSIBLE. A COLD FRONT HAS STALLED FROM SYRACUSE KANSAS TO HILL CITY. ISOLATED THUNDERSTORMS WILL FORM ALONG THE FRONT AFTER 3 PM CDT. THESE STORMS WILL MOVE SLOWLY AND MAY DRIFT NORTH...AFFECTING AREAS NEAR LEOTI...GOVE...AND HILL CITY BY LATE AFTERNOON. THE MAIN THREAT FROM THESE STORMS WILL BE LOCALIZED DAMAGING WINDS FROM DOWNBURSTS...ALTHOUGH SOME HAIL UP TO ONE INCH IN DIAMETER IS ALSO POSSIBLE. ACTIVITY ALONG THE FRONT SHOULD DIMINISH WITH THE LOSS OF DAYTIME HEATING AFTER 9 PM CDT. ELSEWHERE...UPSLOPE FLOW WILL DEVELOP ACROSS EASTERN COLORADO AND FAR NORTHWEST KANSAS. THIS WILL BRING INCREASING MOISTURE AND INSTABILITY ONTO THE HIGH TERRAIN. ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP WEST OF HIGHWAY 385 IN COLORADO AFTER 2 PM MDT. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. STORMS MAY INITIALY EXHIBIT SOME SUPERCELL CHARACTERISTICS WHICH WILL ENHANCE THE POTENTIAL FOR HAIL LARGER THAN ONE INCH. STORMS WILL ALSO MOVE SLOWLY...RESULTING IN AT LEAST SOME OPPORTUNITY FOR HEAVY RAIN DURING THE EVENING. THE STORMS ARE THEN EXPECTED TO GROW INTO A LARGER AND FASTER MOVING COMPLEX WHICH SHOULD AFFECT AREAS NORTH OF INTERSTATE 70 OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL DEVELOP EACH AFTERNOON IN EASTERN COLORADO AND THEN DRIFT EAST INTO WESTERN KANSAS AND EXTREME SOUTHWEST NEBRASKA DURING THE EVENING. ANY SEVERE WEATHER WOULD LIKELY BE LIMITED TO POCKETS OF DAMAGING WINDS. OTHERWISE...CLOUD TO GROUND LIGHTNING WILL BE THE MAIN HAZARD. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM MDT (3 PM CDT). BURKE
In the hours before
Local storm report, Jun 24, 6:41 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
541 PM MDT FRI JUN 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 2 SE TRIBUNE 38.45N 101.73W
06/24/2005 0.75 INCH GREELEY KS TRAINED SPOTTER
&&
BOYDLocal storm report, Jun 24, 7:16 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
616 PM MDT FRI JUN 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM HAIL BIRD CITY 39.75N 101.53W
06/24/2005 1.00 INCH CHEYENNE KS TRAINED SPOTTER
0616 PM HAIL BIRD CITY 39.75N 101.53W
06/24/2005 1.00 INCH CHEYENNE KS TRAINED SPOTTER
&&
BOYDLocal storm report, Jun 24, 7:18 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
618 PM MDT FRI JUN 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL BIRD CITY 39.75N 101.53W
06/24/2005 1.00 INCH CHEYENNE KS TRAINED SPOTTER
&&
BOYDLocal storm report, Jun 24, 7:29 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
629 PM MDT FRI JUN 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL GRAINFIELD 39.11N 100.47W
06/24/2005 0.75 INCH GOVE KS LAW ENFORCEMENT
0620 PM HAIL 9 NNE KIT CARSON 38.88N 102.73W
06/24/2005 0.75 INCH CHEYENNE CO TRAINED SPOTTER
&&
BOYDLocal storm report, Jun 24, 8:12 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
712 PM MDT FRI JUN 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 5 N IDALIA 39.77N 102.30W
06/24/2005 1.75 INCH YUMA CO TRAINED SPOTTER
&&
BOYDLocal storm report, Jun 24, 8:32 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
732 PM MDT FRI JUN 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM HAIL 7 NW ST. FRANCIS 39.84N 101.89W
06/24/2005 1.00 INCH CHEYENNE KS CO-OP OBSERVER
&&
BOYDThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:05 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 55 min |
| Jun 24, 7:09 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 39 min |
| Jun 24, 7:15 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 23 min |
| Jun 24, 7:50 PM CDT | Flash Flood Warning | GLD | Gove | 3 hr |
| Jun 24, 8:01 PM CDT | Flash Flood Warning | GLD | Greeley | 3 hr |
| Jun 24, 8:27 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 48 min |
| Jun 24, 9:27 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 48 min |
| Jun 24, 10:44 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 31 min |
| Jun 25, 6:54 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.